Kansas, 2011

Hail in Kansas, May 18, 2011

May 18, 2011 · NWS DDC · 2 events in 2 counties and zones

Jet streak dynamics and a frontal boundary were enough to produced thunderstorms late in the evening, a few which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Jet streak dynamics and a frontal boundary were enough to produced thunderstorms late in the evening, a few which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 2:47 PM CST, 7 hours 43 minutes earlier.

Area forecast discussion, May 18, 2:47 PM CST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT WED MAY 18 2011

.DISCUSSION...

DAYS 1-2...

FORECAST CONCERNS ARE MAINLY FOR THUNDERSTORM CHANCES THROUGH THE
NEXT FEW DAYS AND FOR WILDFIRE POTENTIAL ON THURSDAY.

THIS MORNINGS UPPER AIR ANALYSIS SHOWED A STRONG UPPER JET PUSHING
ONSHORE OVER CENTRAL AND SOUTHERN CALIFORNIA AROUND THE BOTTOM OF
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE WESTERN CONUS. IN THE
LOWER LEVELS A FRONTAL BOUNDARY WAS SITUATED FROM FAR SOUTHEAST
COLORADO ACROSS THE TEXAS PANHANDLE INTO WESTERN OKLAHOMA. DURING
THE NEXT 24 TO 36 HOURS THE UPPER LOW IS FORECAST TO MOVE EAST
INTO WESTERN COLORADO AIDED BY THE UPPER JET. THROUGH THIS EVENING
AND TONIGHT LOW LEVEL MOISTURE WILL CONTINUE TO STREAM NORTHWARD
INTO CENTRAL KANSAS. LOW LEVEL WARM ADVECTION IS FORECAST TO
INCREASE ACROSS SOUTHWEST KANSAS. THROUGH EARLY EVENING THERE
COULD BE A FEW THUNDERSTORMS ACROSS FAR WESTERN KANSAS FROM
CONVECTION THAT IS EXPECTED TO DEVELOP OFF THE HIGHER TERRAIN OF
EASTERN COLORADO. LATER THIS EVENING AND OVERNIGHT THE MODELS
CONTINUE TO SHOW PRECIPITATION BREAKING OUT IN THE LOW LEVEL WARM
ADVECTION. WILL CONTINUE WITH THE CHANCE FOR THUNDERSTORMS
ESPECIALLY ACROSS THE NORTHERN CWA LATER TONIGHT.

ON THURSDAY THE SURFACE LOW IS FORECAST TO SHIFT INTO NORTHEAST
COLORADO WITH A WARM FRONT EXTENDING ACROSS WESTERN KANSAS. A
DRYLINE IS FORECAST TO BE SITUATED SOMEWHERE ALONG A WAKEENEY TO
COLDWATER LINE TO THE SOUTH OF THE WARM FRONT AND THIS SHOULD BE
THE BEST FOCUS FOR THUNDERSTORMS THURSDAY AFTERNOON AND EARLY
EVENING. WARM DRY AND WINDY CONDITIONS WILL EXIST FARTHER WEST.
THE MODELS SHOW STRONG MID LEVEL FLOW FROM THE SOUTHWEST MOVING UP
OVER FAR SOUTHWEST KANSAS. SOME DISCREPANCY IN THE MODELS AS TO
HOW STRONG THE WINDS WILL BE BUT THERE IS POTENTIAL FOR WIND
ADVISORY CRITERIA TO BE MET OR EXCEEDED IN PARTS OF SOUTHWEST
KANSAS. WILL LET THE MID SHIFT TAKE A CLOSER LOOK AT THIS FOR
POTENTIAL HEADLINES.

ON FRIDAY THE UPPER LOW SHIFTS SLOWLY NORTHEAST WHILE A SHORTWAVE
TROUGH ROTATES THROUGH THE BASE OF THE UPPER LOW TOWARD THE CENTRAL
HIGH PLAINS. THE DRYLINE IS FORECAST TO BE OVER THE EASTERN PART
OF THE CWA AGAIN DURING THE AFTERNOON HOURS AND THE MODELS SUGGEST
SOMEWHAT BETTER LOW LEVEL CONVERGENCE WHICH MAKES SENSE GIVEN THE
APPROACHING UPPER WAVE. WILL KEEP THE BEST CHANCES FOR THUNDERSTORMS
IN THE EASTERN CWA AGAIN FRIDAY AFTERNOON.

DAYS 3-7...

THE UPPER PATTERN REMAINS PROGRESSIVE DURING THE MEDIUM RANGE
PERIOD. A MID LATITUDE CYCLONE WILL BE MOVING ACROSS THE NORTHERN
PLAINS REGION LATE IN THE WEEKEND. SOME FAIRLY TRIVIAL DIFFERENCES
EXIST IN THE LOCATION AND EVOLUTION OF THIS FEATURE THROUGH EARLY
MONDAY. THE RESPONSE ACROSS SOUTHWEST KANSAS WILL BE AN INCREASE
IN HEIGHTS AND THICKNESSES. AS PART OF THIS THICKNESS INCREASE IS
A SIGNIFICANT RISE IN THE BOUNDARY LAYER TEMPERATURES AS LOW LEVEL
TROUGH MOVES ACROSS THE AREA SATURDAY. THE GFS IS PRODUCING
PRECIPITATION IN ASSOCIATION WITH THE CONVERGENCE ZONE LATE
SATURDAY OR SATURDAY NIGHT, AND IT'S HARD TO COMPLETELY RULE THAT
OUT WITH SUCH COOL MID LEVEL TEMPERATURES. SURFACE TEMPERATURES
WILL EASILY WARM INTO THE 80S THROUGH THE WEEKEND FOR MAXIMUM HIGH
TEMPERATURES (ECMWF IS INDICATING LOW 90S FOR SUNDAY). FOLLOWING
THIS WARM AND RELATIVELY DRY PERIOD, THE UPPER FLOW BUCKLES AT THE
HEAD OF ANOTHER APPROACHING SYNOPTIC TROUGH FROM THE SOUTHWEST.
THIS TIME PERIOD FROM MONDAY THROUGH TUESDAY BECOMES MORE
INTERESTING WITH A BETTER CHANCE TO SEE ORGANIZED DEEP MOIST
CONVECTION. AS EARLY AS SUNDAY NIGHT, THE GFS IS PRODUCING
THUNDERSTORMS ACROSS CENTRAL KANSAS PROBABLY BEST ASSOCIATED WITH
A WARM FRONTAL BOUNDARY AND LOW LEVEL JET FEATURE, WITH VERY WEAK
FLOW IN THE UPPER LEVELS, ALL FOLLOWED BY A WARM FRONT LIFTING
NORTH ACROSS THE REGION FOCUSING MCS DEVELOPMENT AGAIN MONDAY
NIGHT AND TUESDAY TO THE NORTH OF THE REGION. CERTAINLY THERE ARE
SOME MESOSCALE DETAILS YET TO BE SEEN, BUT A SLIGHT CHANCE FOR
THUNDERSTORMS EXISTS LATE SATURDAY NIGHT, WITH A REASONABLY BETTER
CHANCE AS WELL SUNDAY AND MONDAY LATER DAY, THROUGH THE
OVERNIGHTS. A GENERAL DECREASE IN DAILY MAXIMUM TEMPERATURES ARE
ALSO EXPECTED MONDAY AND TUESDAY WITH PERHAPS SLIGHTLY MORE MILD
OVERNIGHT LOWS WITH THE INCREASE IN SURFACE HUMIDITY. AN
APPROACHING JET FROM THE SOUTHWEST WILL BE ROUNDING THE BASE OF AN
UPPER COLD CORE LOW WHICH SHOULD USHER IN SLIGHTLY COOLER BOUNDARY
LAYER AIR.

&&

.AVIATION...

THE MAIN PROBLEMS FOR THE AVIATION FORECAST TONIGHT IS GOING TO BE
CEILINGS AND ANY POTENTIAL FOR FOG. UPSLOPE SURFACE FLOW WITH MID TO
UPPER 40S DEW POINTS WILL PERSIST THROUGH AT LEAST MIDNIGHT.  A
STRONG JET WILL CONTINUE DIGGING ACROSS THE SOUTHWEST STATES THROUGH
SOUTHEAST COLORADO DURING THIS TIMEFRAME, AND SHOULD AID IN BOUNDARY
LAYER CYCLOGENESIS OVERNIGHT IN THE LEE OF THE ROCKIES. AS A RESULT
A WARM FRONT SHOULD BEGIN TO LIFT ACROSS SOUTHWEST KANSAS AND NORTH
OF THE INTERSTATE 70 CORRIDOR BY 15 UTC THURSDAY. CEILINGS ARE
EXPECTED TO BE LOWEST CLOSE TO THE SURFACE BOUNDARY TONIGHT WITH
CLEARING IN THE WARM SECTOR PER MODEL FORECAST SOUNDINGS. WITH SUCH
HIGH SPECIFIC MOISTURE VALUES, LIFR CEILINGS ARE LIKELY OVERNIGHT.
LAMP PRODUCTS FORECAST VSBYS AS LOW AS THE IFR CATEGORY.

&&

.FIRE WEATHER...

A WARM FRONT ACROSS OKLAHOMA WILL BE LIFTING NORTH ACROSS WESTERN
KANSAS LATER TONIGHT AND THURSDAY. BY AFTERNOON A DRYLINE WILL BE
SITUATED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. WEST OF THE
DRYLINE...FAIRLY DEEP MIXING OF THE ATMOSPHERE WILL RESULT IN WARM AND
DRY CONDITIONS. WE SHOULD SEE RELATIVE HUMIDITY VALUES DROPPING TO
AT LEAST 15 PERCENT OR LOWER DURING THE AFTERNOON HOURS. WINDS
WILL BECOME STRONG AND GUSTY FROM THE SOUTH TO SOUTHWEST. WILL GO
AHEAD AND UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING
OVER PARTS OF SOUTHWEST KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  84  54  85 /  20  10  20  10
GCK  54  84  48  80 /  20  10  10  10
EHA  53  81  49  79 /  10  10  10  10
LBL  54  85  49  84 /  10  10  10  10
HYS  56  79  55  80 /  60  40  40  40
P28  63  80  62  81 /  30  40  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 8 PM CDT /7 PM MDT/
THURSDAY FOR KSZ061>063-074>078-084>088.

&&

FN02/33/33
Hazardous weather outlook, May 18, 7:39 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT WED MAY 18 2011

KSZ030-031-043>046-061>066-074>081-084>090-191000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
839 PM CDT WED MAY 18 2011 /739 PM MDT WED MAY 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 10 PM CDT AS
A LOW LEVEL JET DEVELOPS JUST OFF THE SURFACE. THIS LOW LEVEL JET
WILL BRING WITH IT ABUNDANT GULF OF MEXICO MOISTURE SUPPORTING
STRONG TO SEVERE THUNDERSTORMS. THE GREATEST THREAT FOR
THUNDERSTORMS PRODUCING SEVERE WEATHER WILL BE MAINLY AFTER
MIDNIGHT AND GENERALLY NORTH OF A GARDEN CITY TO DODGE CITY TO
STAFFORD LINE. THE STORMS WILL MOVE NORTHEAST TOWARD THE
INTERSTATE 70 CORRIDOR AFTER 2 AM. LARGE HAIL TO THE SIZE OF
GOLFBALLS WILL BE THE MAIN THREAT WITH THE STRONGEST STORMS AS
WELL AS BRIEF WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO FORM THURSDAY AFTERNOON EAST OF A
LINE FROM NESS CITY TO ASHLAND. SUFFICIENT INSTABILITY AND WIND
SHEAR WILL EXIST TO SUPPORT SUPERCELLS CAPABLE OF PRODUCING HAIL
UP TO THE SIZE OF BASEBALLS. A FEW TORNADOES ALSO ARE POSSIBLE.

STRONG SOUTH TO SOUTHWEST WINDS, WARM TEMPERATURES AND LOW
RELATIVE HUMIDITIES WILL FAVOR THE RAPID GROWTH OF WILDFIRES WEST
OF A LINE FROM FRIEND TO ASHLAND.

ADDITIONAL THUNDERSTORMS CAN BE EXPECTED FRIDAY MAINLY EAST OF
HIGHWAY 283 AS YET ANOTHER UPPER LEVEL TROUGH MOVES ACROSS WESTERN
KANSAS. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
HAIL LARGER THAN GOLFBALLS AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED AGAIN FROM SUNDAY AFTERNOON THROUGH
TUESDAY AS A COLD FRONT MOVES INTO KANSAS AND A VIGOROUS UPPER
LEVEL TROUGH APPROACHES THE CENTRAL PLAINS. SOME OF THESE
THUNDERSTORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED DURING THE OVERNIGHT
HOURS...PARTICULARLY IN THE AREAS EAST OF A SCOTT CITY TO GARDEN
CITY LINE AND NORTH OF HIGHWAY 50 TOWARD THE WESTERN PORTIONS OF
CENTRAL KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, May 18, 9:29 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1029 PM CDT WED MAY 18 2011

KSZ044-045-063-190415-
FINNEY-LANE-NESS-
1029 PM CDT WED MAY 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR LANE...NORTHEASTERN FINNEY AND
WESTERN NESS COUNTIES...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF KALVESTA...MOVING NORTH AT 50
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN LANE...NORTHEASTERN FINNEY AND WESTERN NESS COUNTIES...
INCLUDING THE CITIES OF ALAMOTA...BEELER AND UTICA...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3868 9985 3826 10018 3826 10023 3820 10023
      3808 10031 3816 10055 3870 10055
TIME...MOT...LOC 0329Z 195DEG 42KT 3829 10034

UMSCHEID
Special weather statement, May 18, 10:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 PM CDT WED MAY 18 2011

KSZ045-046-064-065-190500-
HODGEMAN-NESS-PAWNEE-RUSH-
1117 PM CDT WED MAY 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...NORTHWESTERN
PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES...

AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF HANSTON...MOVING NORTHEAST AT 40
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN HODGEMAN...NORTHWESTERN PAWNEE...SOUTHEASTERN
NESS AND SOUTHWESTERN RUSH COUNTIES...INCLUDING THE CITIES OF
HANSTON...GRAY AND BURDETT...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3834 9920 3809 9950 3809 9957 3802 9957
      3792 9969 3802 9988 3847 9979
TIME...MOT...LOC 0418Z 214DEG 34KT 3804 9974

UMSCHEID

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Scott

When
May 18, 10:30 PM CST
Where
Scott County, Scott State Park
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.680, -100.920

The hail covered the ground.

Hail, Edwards

When
May 18, 10:40 PM CST
Where
Edwards County, 13.17 mi N of Offerle
Measured
1 in hail
Reported by
Public
Coordinates
38.070, -99.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326518, 326519.